PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - December 2011

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry

This Month's Questions:

Foodie loves salt... hates tinnitus

Hi Barry, I've had tinnitus in my right ear for at least a decade if not more. Stress and my salt intake affect it in ways that are hard to ignore. If I maintain a totally salt free diet, which means eating only home cooked meals, very bland meals, then my tinnitus almost disappears and I have to listen for it to find it. The rest of the time it's about five or six on a scale of 10.

The problem is that I am a serious foodie and sometimes pick the salt over the noise. Of course this leads to a loud roaring sound in my right ear, (this in addition of the constant high pitch sound) with a temporary hearing loss of about 50-60% for a day. It is very anxiety producing. Why does salt affect me this way and is there a salt substitute that doesn't have an aftertaste? Also does salt affect everyone with tinnitus the same way?

Thanks a lot! Shahla E

Dear Shahla, You have a similar experience to many tinnitus sufferers however yours is much more pronounced. It is a commonly known fact that salt increases tinnitus. Most doctors will tell their tinnitus patients to reduce or eliminate salt usage.

I can eat a fair amount of salt without increasing mine but if I have a very salty meal, my tinnitus is considerably worse for about a day.

Salt increases blood pressure and constricts the blood vessels, thereby reducing blood flow to the cochlea. This is the mechanism that causes increased noise. We published an article on diet and tinnitus that discusses this, among other dietary issues.

There are salt substitutes that do not include sodium. Many of them have an aftertaste but one advertises that it tastes like salt with not aftertaste. This is marketed as AlsoSalt, a combination of potassium and lysine.

Wishing you quiet times, Barry Keate


Sleep Apnea and Tinnitus

Dear Barry, My Tinnitus ringing started just before I was diagnosed with Obstructive Sleep Apnea. Is there any connection between tinnitus and Obstructive Sleep Apnea and/or Continuous positive airway pressure (CPAP) therapy? I sleep with a CPAP machine.

Thank you, Tom B.

Dear Tom, There hasn’t been much research on this but there are a number of stories of people whose sleep apnea creates or worsens their tinnitus. I read a post from Steven Y. Park, MD who stated he sees many people with sleep apnea and tinnitus. Their condition generally improves after the sleep apnea is treated.

He attributes this to the fact that sleep apnea disrupts deep sleep quality. This in turn causes a low grade stress response that ends up heightening all senses. Studies have shown that sleep-deprived people feel pain much earlier and at much higher intensities than people who sleep well. Tinnitus can be considered a kind of mild sensory pain that increases when deep sleep is interrupted.

Dr. Park mentioned that many of his patients could improve sleep by simply changing their sleep positions or not eating late in the evening. Some of these patients changed to sleeping on their side or stomach.

I found one anecdotal account of someone who said their CPAP machine increased their tinnitus. Most people say it helps reduce the sound level.

Wishing you quiet times, Barry Keate


Music, TMJ, Prescription Drugs and Tinnitus

Hi Barry, I'm a musician and more than in the past, my ears are ringing to the point where it's interfering with my music (professionally). I have temporomandibular joint dysfunction (TMJD) as well and play the sax.

I take Lamictal and Synthroid and more recently started on Straterra. I'm concerned about mixing pharmaceutical drugs with over the counter drugs. Actually, I've wondered if any of the medications I'm taking exacerbate tinnitus.

Can you tell me, based on this information, if I can take it (Straterra). My last question is about the numbers of people who've been helped and the degree to which they've been helped taking Arches Tinnitus Formula.

Thank you, Debb

Dear Debb, There are a number of issues that could be affecting your tinnitus. Two of the medications you are using can potentially cause tinnitus. TMJD will frequently cause it.

Lamactil, an anti-seizure medication, has the potential to cause or worsen tinnitus. Strattera, for ADHD, can also cause it. Synthroid is used for hypothyroid issues. Synthroid does not cause tinnitus but hypothyroid frequently does this.

This does not mean these medications are the cause of the increase although they may be. There are over 200 prescription and over-the-counter medications that have the potential to cause tinnitus but do not do so in the majority of people who use them. Some of the more common ones are aspirin and ibuprofen.

Tinnitus is a frequent side effect of temporomandibular joint dysfunction (TMJD). I recommend you get treated for this as treatment will generally improve tinnitus. Treatment may be as simple as getting a bite guard for sleeping. My wife has TMJD and it caused her to have facial pain. After using the bite guard for several weeks, the facial pain is gone along with related sinus problems.

We have published an article on TMJD and tinnitus. At the bottom of the article is a link to the American Academy of Cranio-Facial Pain, an organization of TMJ specialists. On their website you can find a specialist in your area.

You can combine Arches Tinnitus Formula™ with any of your existing medications without worry.

Tinnitus authority, Dr. Michael Seidman states his clinical experience is that approximately half of his patients experience a significant reduction using Arches Tinnitus Formula. They are happy with the results and elect to keep using it. Another 25% have a less than significant reduction and 25% have no change.

Wishing you quiet times, Barry Keate